APEX NIH STROKE SCALE GROUP A –
COMPLETE QUESTIONS AND CORRECT
ANSWERS LATEST UPDATE 2026-2027
SECTION 1: LEVEL OF CONSCIOUSNESS (Item
1a) – Questions 1-15
Q1: According to APEX NIHSS certification
standards, when scoring Item 1a (Level of
Consciousness), what is the specific criterion for
assigning a score of 2?
A. The patient is alert and fully responsive.
B. The patient requires vigorous or repeated tactile
stimulation to be aroused.
C. The patient responds only with reflex motor or
autonomic effects, or is unresponsive.
D. The patient is lethargic but responds appropriately
to verbal stimuli.
,Correct Answer: B
Rationale: In NIHSS scoring, a score of 0 indicates
alertness, 1 indicates lethargy but responsiveness to
voice, and a score of 2 is specifically defined as
requiring vigorous (painful) or repeated stimulation to
become awake. Choice C describes a score of 3
(unresponsive/comatose), while Choice D describes a
score of 1. Distinguishing between "lethargic" and
"requiring vigorous stimulation" is critical for accurate
tPA and thrombectomy triage .
Q2: A 72-year-old woman arrives at the emergency
department with acute left-sided weakness. When
the examiner approaches the bedside, the patient
opens her eyes immediately and makes eye contact
without any stimulation. According to NIHSS Item
1a, what score should be assigned for Level of
Consciousness?
A. 0
B. 1
,C. 2
D. 3
Correct Answer: A
Rationale: A score of 0 on NIHSS Item 1a is assigned
when the patient is alert, meaning they respond
spontaneously without requiring any stimulation. Since
the patient opened her eyes immediately upon the
examiner's approach and made eye contact, she meets
the criteria for a score of 0. A score of 1 would require
that the patient is not alert but can be aroused by
minor stimulation .
Q3: A patient is stuporous and opens their eyes only
after a painful sternal rub is applied. They do not
follow commands. What is the correct LOC score?
A. 0
B. 1
C. 2
D. 3
Correct Answer: C
, Rationale: A score of 2 indicates the patient is not
alert and requires strong or painful stimulation to make
movements that are not stereotyped. A stuporous
patient who requires painful stimulation to respond
receives a score of 2. A score of 3 would indicate no
response even with painful stimulation .
Q4: Which statement best differentiates a score of
1 from a score of 2 on Item 1a?
A. Score 1 patients are comatose; score 2 patients are
lethargic
B. Score 1 patients require only minimal stimulation to
arouse; score 2 patients require repeated or painful
stimulation
C. Score 1 patients have no response; score 2 patients
have some response
D. There is no difference between score 1 and score 2
Correct Answer: B
Rationale: A score of 1 indicates the patient is not
alert but arousable by minor stimulation to obey,
COMPLETE QUESTIONS AND CORRECT
ANSWERS LATEST UPDATE 2026-2027
SECTION 1: LEVEL OF CONSCIOUSNESS (Item
1a) – Questions 1-15
Q1: According to APEX NIHSS certification
standards, when scoring Item 1a (Level of
Consciousness), what is the specific criterion for
assigning a score of 2?
A. The patient is alert and fully responsive.
B. The patient requires vigorous or repeated tactile
stimulation to be aroused.
C. The patient responds only with reflex motor or
autonomic effects, or is unresponsive.
D. The patient is lethargic but responds appropriately
to verbal stimuli.
,Correct Answer: B
Rationale: In NIHSS scoring, a score of 0 indicates
alertness, 1 indicates lethargy but responsiveness to
voice, and a score of 2 is specifically defined as
requiring vigorous (painful) or repeated stimulation to
become awake. Choice C describes a score of 3
(unresponsive/comatose), while Choice D describes a
score of 1. Distinguishing between "lethargic" and
"requiring vigorous stimulation" is critical for accurate
tPA and thrombectomy triage .
Q2: A 72-year-old woman arrives at the emergency
department with acute left-sided weakness. When
the examiner approaches the bedside, the patient
opens her eyes immediately and makes eye contact
without any stimulation. According to NIHSS Item
1a, what score should be assigned for Level of
Consciousness?
A. 0
B. 1
,C. 2
D. 3
Correct Answer: A
Rationale: A score of 0 on NIHSS Item 1a is assigned
when the patient is alert, meaning they respond
spontaneously without requiring any stimulation. Since
the patient opened her eyes immediately upon the
examiner's approach and made eye contact, she meets
the criteria for a score of 0. A score of 1 would require
that the patient is not alert but can be aroused by
minor stimulation .
Q3: A patient is stuporous and opens their eyes only
after a painful sternal rub is applied. They do not
follow commands. What is the correct LOC score?
A. 0
B. 1
C. 2
D. 3
Correct Answer: C
, Rationale: A score of 2 indicates the patient is not
alert and requires strong or painful stimulation to make
movements that are not stereotyped. A stuporous
patient who requires painful stimulation to respond
receives a score of 2. A score of 3 would indicate no
response even with painful stimulation .
Q4: Which statement best differentiates a score of
1 from a score of 2 on Item 1a?
A. Score 1 patients are comatose; score 2 patients are
lethargic
B. Score 1 patients require only minimal stimulation to
arouse; score 2 patients require repeated or painful
stimulation
C. Score 1 patients have no response; score 2 patients
have some response
D. There is no difference between score 1 and score 2
Correct Answer: B
Rationale: A score of 1 indicates the patient is not
alert but arousable by minor stimulation to obey,